MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; VESSEL SEALER

INTUITIVE SURGICAL, INC ENDOWRIST; VESSEL SEALER
Model Number 480322-07
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The endowrist vessel sealer instrument involved with this complaint was returned for evaluation.Failure analysis was able to replicate/confirm the customer reported complaint.It was found that the plastic part of the instrument grip tip was broken.The broken piece returned was approximately 0.041" x 0.072" in length which measured up to the section missing from the grips and fit into the section on the grips where the gap is.A follow-up mdr will be submitted and or if additional information is received.This complaint is being reported due to the following conclusion: during the da vinci-assisted surgical procedure, the surgical staff noticed a fragment on the patient's omentum.The fragment was retrieved without patient harm, adverse outcome or injury.At this time, it is unknown what caused the breakage to occur.
 
Event or Problem Description
It was reported that during a da vinci-assisted nissen fundoplication procedure, it was alleged that ¿a small piece of dark plastic was found on top of the patient¿s omentum¿.The endowrist vessel sealer instrument was the only instrument that matched the color of the foreign body.The fragment was retrieved during the same procedure with an unspecified laparoscopic instrument.However, the site is not sure if there were any other fragments retained inside the patient.There was no report of patient harm, adverse outcome or injury.On 10-july-2018, intuitive surgical, inc.(isi) contacted the surgeon and gathered the following additional information: the surgeon was cauterizing tissue for 45 minutes with endowrist vessel sealer instrument when he saw a ¿piece of dark plastic¿ on the omentum.At that time, he removed the endowrist vessel sealer instrument and retrieved the fragment with an unspecified laparoscopic grasper.The surgeon confirmed the following; there were no collision of instruments, the wrists of the instruments were straightened when removed, and the instruments were inspected prior to use.The surgeon stated that ¿to the best of his human ability he looked to see if any other fragments were retained inside the patient; he did not find anything.However, he cannot confirm that there is no fragment retained inside the patient.The surgical staff believes that the fragment could be from the endowrist vessel sealer instrument, since that was the only instrument that matched the color of the fragment.However, when the surgical staff inspected the instrument they could not see any visible damage to the instrument.The planned surgical procedure was successfully completed and there were no intra-operative complications experienced by the patient.There is no video recording of the surgical procedure.The site did confirm they will be returning the instrument and the retrieved fragment.

Brand Name
ENDOWRIST
Common Device Name
VESSEL SEALER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
950 kifer road
sunnyvale 94086
MDR Report Key7747946
Report Number2955842-2018-10425
Device Sequence Number1319717
Product Code NAY
UDI-Device Identifier10886874112745
UDI-Public(01)10886874112745(17)200430(10)M11180426
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K140189
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 07/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number480322-07
Device Lot NumberM11180426
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/30/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/09/2018
Initial Report FDA Received Date08/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;